Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    NuvaRing -No Period?-
    avatar
    fish4life posted:
    Here's my situation: I've been using the NuvaRing for approximately 5 years. Haven't had any problems think its great. Prior to the 5 year stint of Nuva Ring, I used it on and off for 2 years, during which time I still got a period sporadically, (sometimes every month, occassionaly every other month) and once not having one for 9 months.

    I no longer have a period at all. Haven't had one since 2010. I have subtle symptoms of PMS i.e. tender breasts and sometimes moody.
    Is there a reason I'm not having a period? Should I be concerned? Is this normal? I eat healthy, exercise 5x/week and am generally healthly.

    Thank you for any suggestions.
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear fish4life: As you may have read, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. The NuvaRing and OrthEvra Patch work like birth control pills thus they tend to produce shorter lighter periods. The hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining), but with prolonged exposure the lining can get so thin that there is not much to shed.

    All of this is not a health concern. When one stops the hormonal form of birth control the lining returns to its former thickness and heavier periods return (oh, boy!). If having an absent flow is stressful for you (eg pregnancy worries) you can go back to your GYN or clinic. A change in formulation or type of contraception can restore your prior flows.

    Yours,
    Jane
     
    avatar
    fish4life replied to Jane Harrison Hohner, RN, RNP's response:
    Jane,

    Thank you for the answer. Very helpful

    -m


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.